The Centers for Disease Control and Prevention (CDC) and the Food and Drug Administration (FDA) are currently coordinating a multistate investigation of fungal infection among patients who received a steroid injection with a potentially contaminated product either into the spinal area or in a joint space, such as a knee, shoulder or ankle.
CDC and FDA have confirmed the presence of a fungus known as Exserohilum rostratum in unopened medication vials of preservative-free methylprednisolone acetate (80mg/ml) from one of the three implicated lots from NECC (Lot #[email protected], BUD 2/6/2013). The laboratory confirmation further links steroid injections from these lots from NECC to the multistate outbreak of fungal meningitis and joint infections. Testing on the other two implicated lots of methylprednisolone acetate and other NECC injectable medications continues. Of the 47 patients with laboratory confirmed fungal meningitis as of October 17, 2012, Exserohilum rostratum has been found in clinical specimens for all but two patients. Of the other two patients, one has been found to be infected with Aspergillus fumigatus and one with Cladosporium.
Clinicians should continue to contact patients who have received medicines associated with the following three lots of preservative-free methylprednisolone acetate (80mg/ml) from the New England Compounding Center (NECC) that were recalled on September 26, 2012.
- Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #[email protected], BUD 11/17/2012
- Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #[email protected], BUD 12/26/2012
- Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #[email protected], BUD 2/6/2013
The potentially contaminated injections were given starting May 21, 2012. See updated Clinician Guidance webpage for more information.
CDC's guidance to patients has not changed as a result of the expanded voluntary recall of all NECC products, announced on October 6, 2012.
Patients who believe they might have received a potentially contaminated medication should contact the physician who performed their procedure to find out if their medication was from one of the three lots.
Patients who received a potentially contaminated medication should seek medical attention if they have any symptoms.
Patients need to remain vigilant for onset of symptoms because fungal infections can be slow to develop. Typically in this outbreak, symptoms have appeared 1 to 4 weeks following injection, but it's important to know that longer and shorter periods of time between injection and onset of symptoms have been reported. Therefore, patients and physicians need to closely watch for symptoms for at least several months following the injection. For more information, see updated Patient Guidance.